North Carolina, 2019

Damaging Winds in North Carolina, August 20, 2019

August 20, 2019 · NWS RAH · 2 events in 1 county or zone

Scattered showers and storms developed across the southern Piedmont of central North Carolina in a warm and unstable atmosphere. The strongest storm became severe and produced damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

Scattered showers and storms developed across the southern Piedmont of central North Carolina in a warm and unstable atmosphere. The strongest storm became severe and produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 20, 1:45 PM EST, 1 hour 24 minutes earlier.

Area forecast discussion, Aug 20, 1:45 PM EST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
245 PM EDT Tue Aug 20 2019

.SYNOPSIS...
An area of high pressure positioned offshore will maintain a warm
and humid air mass over central NC through Thursday while a weak
surface trough remains stationary over the western Piedmont. A cold
front will approach from the northwest late in the work week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 235 PM Tuesday...

Earlier cloud cover has delayed the start of convection across the
area as temperatures remain the the low to mid 80s across the west
with mid 80s to near 90 in the east. With no effective shear to work
with, storms will once again be instability driven and MLCAPE values
are best over the northeastern Coastal Plain with 2500 plus J/kg
over that area. This is also the best area moisture wise with PW
values greater than 2 inches. With moisture and instability in place
this is likely the area to watch as we move through the afternoon.
As far as any severe is concerned, SPC has the area in general
thunder with a marginal risk of severe weather just north of the VA
border. As far as winds are concerned, DCAPE values are best in the
extreme southeast with greater than 1000 J/KG. Back to the west, the
mesoscale feature that moved into the southwest this morning will
continue to sharpen a 500 mb trough and eject vorticity off to the
northeast. This may help spark convection across central NC through
the afternoon and then this vorticity maximum ejects off to the
northeast and moves into the aforementioned favorable areas in the
east after 00z. This along with a slight enhancement of a low level
jet could bring shear values up closer to 20 kts and help maintain
any ongoing convection until late in the evening and overnight
hours. CAMs are not really picking up on this at this time but have
not done a great job overall of resolving this feature in the first
place.

Overnight expect any lingering convection to continue on towards 8
or 9z and then in the aftermath, another round of potential fog/low
stratus. Lows in the low 70s.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
As of 235 PM Tuesday...

Energy associated with a complex currently moving through Indiana
and Illinois will make its way southeastward over the next 24 hours
and will reach our northwestern extent by 15z on Wednesday. This
will be pushed through by an upper level trough that will cross the
area during peak heating helping a more progressive linear feature
to form as picked up by the CAMs. As it does the trough aloft will
be flattening out and thus this activity should weaken as it comes
across the area. As such the SPC has the marginal risk for severe
weather just off to our northwest but maintains general thunder over
our CWA. Highs in the low 90s. Lows in the low 70s.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
As of 245 PM Tuesday...

Weak ridging aloft will quickly give way to an amplifying upper-
trough across the eastern CONUS as we head into the weekend. At the
surface, anticyclonic surface flow via the western periphery of the
weakening Bermuda High will continue to stream moisture into central
NC ahead of a cold front, set to slide southeast through the Mid
Atlantic over the weekend before stalling nearby. High pressure will
attempt to settle in across the lee side of the Appalachians into
early next week, keeping central NC in the "battle zone" of two
distinct airmasses.

Thursday will likely be the warmest day of the period as
southwesterly flow continues to stream warm moist air across the
region. There are some hints that a lull in shower and thunderstorm
activity may be present as weak subsidence persists between
strengthening upper trough across the Great Lakes and the broad
scale surface troughing to our south. Can't completely rule out some
isolated, especially late day, thunderstorm development as the
leeside/pre-frontal trough begins to sharpen though. Severe threat
should remain localized, with isolated downburst potential likely to
remain the primary culprit of any near-severe level surface wind
gusts from tstorms. Afternoon highs will remain in the low to mid
90s, with overnight lows settling in the lower 70s with patchy
fog/stratus formation possible.

Shower and storm chances will become enhanced beginning Friday as
the cold front approaches the region from the northwest. Timing of
FROPA is still a bit uncertain, with the GFS sliding the front just
about all the way through the CWA roughly 12 hours faster than most
other models, who now tend to stall it across central NC into early
next week. Thus, have trended POPs higher for longer, keeping at
least chance POPs in the forecast through Tuesday. Still can't rule
out portions of the northwest Piedmont emerging in the cooler
north/northeasterly flow behind the front for a brief period of
time, but the likelihood of a complete frontal passage seems to be
diminishing with each model run. High temperatures should remain
near normal on Friday before dropping considerably the remainder of
the period thanks to a plethora of cloud cover and the presence of
ongoing showers/storms. Expect afternoon temperatures to meander
within the low to mid 80s, with lows dipping into the low to middle
60s during the overnight hours. Some hints at a temperature increase
as the front attempts to return north early next week, plausibly
allowing central NC to return back into the warm sector.

&&

.AVIATION /18Z TUESDAY THROUGH SATURDAY/...
As of 200 PM Tuesday...

24 Hour TAF Period:  Convection starting to get going beyond our
western and northern borders but only a brief shower or two so far
over the area as cloud cover has been abundant this morning, holding
temperatures and instability back so far this afternoon. That being
said, despite the late start, there will still be scattered showers
and thunderstorms this afternoon and this may continue on into the
evening hours as an enhancement to the low level jet brings some
shear to the area late in the day. Overnight tonight another round
of fog/ low stratus is possible with western areas most at risk for
this activity.

Long Term: More unstable weather over the next several days as a
frontal system moves in from the north brining chances for adverse
aviation conditions each day this week with fog/low stratus possible
each morning.

&&

.EQUIPMENT...
Equipment issues at the upper air site in Greensboro will prevent
upper air flights from occurring through 12Z Wednesday. If repairs
are successful, expect upper air flights on a regular schedule (00Z
and 12Z) through 12Z Friday. Anticipate additional flights needed
beyond 12Z Friday as the weather pattern is shaping up to remain
unsettled.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...WSS
NEAR TERM...Ellis
SHORT TERM...Ellis
LONG TERM...JJM
AVIATION...Ellis
EQUIPMENT...RAH
Hazardous weather outlook, Aug 20, 3:16 AM EST, 11 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
416 AM EDT Tue Aug 20 2019

NCZ007>011-021>028-038>043-073>078-083>086-088-089-211000-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
416 AM EDT Tue Aug 20 2019

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Slow moving thunderstorms this afternoon and tonight will produce
locally heavy rainfall, possibly triggering minor flooding of
streets and poor drainage areas.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A very moist and unstable atmosphere will lead to the development of
scattered thunderstorms Friday and Saturday. The thunderstorms will
produce brief periods of torrential rainfall, possibly resulting in
minor flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 20, 2:18 PM EST, 51 minutes before
Special Weather Statement
National Weather Service Raleigh NC
318 PM EDT Tue Aug 20 2019

NCZ073-074-083-084-202015-
Stanly NC-Anson NC-Richmond NC-Montgomery NC-
318 PM EDT Tue Aug 20 2019

...A STRONG THUNDERSTORM WILL AFFECT ANSON...SOUTHWESTERN
MONTGOMERY...NORTHWESTERN RICHMOND AND SOUTHEASTERN STANLY COUNTIES
UNTIL 415 PM EDT. THIS INCLUDES LAKE TILLERY...

At 316 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Wadesboro, moving northeast at 20 mph.

Pea size hail, pockets of heavy rainfall, and wind gusts up to 50
mph will be possible with this storm.

Locations impacted include...
Albemarle, Wadesboro, Ansonville, Polkton, Norwood, Mount Gilead,
Lilesville, Peachland, Uwharrie Haven and White Store.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

If on or near Lake Tillery, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3520 8028 3520 8030 3518 8031 3518 8032
      3535 8022 3524 7979 3481 8009 3482 8032
TIME...MOT...LOC 1916Z 213DEG 17KT 3500 8019

MORROW

The radar

The Raleigh/Durham radar (KRAX), 148 km away, was scanning. The volume nearest the first event began at 20:08 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
August 20, 3:09 PM EST
Where
Montgomery County, 1.8 mi S of Mt Gilead
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
35.194, -80.016

One tree was reported near Highway 109 and McKay Hill Road.

Thunderstorm Wind, Montgomery

When
August 20, 3:09 PM EST
Where
Montgomery County, 1.21 mi W of Mt Gilead
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.221, -80.041

One tree was reported down on Hydro Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2019Every state in 2019This day in weather historyWarnings in North Carolina, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853061, 853063.